Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Cardiac arrest due to lymphocytic colitis: a case report

Kristian A Groth1*, Jens Kelsen2 and Bo Løfgren13

Author Affiliations

1 Department of Cardiology, Aarhus University Hospital, Skejby, Brendstrupgaardsvej 100, DK-8200 Aarhus N, Denmark

2 Department of Medicine, Randers Regional Hospital, Randers, Skovlyvej 1, DK-8930 Randers, Denmark

3 Research Center for Emergency Medicine, Aarhus University Hospital, Aarhus Sygehus, Nørrebrogade 44, DK 8000 Aarhus C, Denmark

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:80  doi:10.1186/1752-1947-6-80

Published: 9 March 2012

Abstract

Introduction

We present a case of cardiac arrest due to hypokalemia caused by lymphocytic colitis.

Case presentation

A 69-year-old Caucasian man presented four months prior to a cardiac arrest with watery diarrhea and was diagnosed with lymphocytic colitis. Our patient experienced a witnessed cardiac arrest at his general practitioner's surgery. Two physicians and the emergency medical services resuscitated our patient for one hour and four minutes before arriving at our university hospital. Our patient was defibrillated 16 times due to the recurrence of ventricular tachyarrhythmias. An arterial blood sample revealed a potassium level of 2.0 mmol/L (reference range: 3.5 to 4.6 mmol/L) and pH 6.86 (reference range: pH 7.37 to 7.45). As the potassium level was corrected, the propensity for ventricular tachyarrhythmias ceased. Our patient recovered from his cardiac arrest without any neurological deficit. Further tests and examinations revealed no other reason for the cardiac arrest.

Conclusion

Diarrhea can cause life-threatening situations due to the excretion of potassium, ultimately causing cardiac arrest due to hypokalemia. Physicians treating patients with severe diarrhea should consider monitoring their electrolyte levels.